Alert archive / Kentucky / River Flood Warnings in 2008

River Flood Warning 4, NWS Jackson, KY

April 3, 2008Whitley County, Kentucky

NWS Jackson, KY issued this river flood warning at Apr 3, 2008, 11:48 AM EDT for Whitley County, Kentucky. It took effect at Apr 5, 2008, 4:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 3, 2008, 11:48 AM EDT (15:48 UTC)
In effect from
Apr 5, 2008, 4:00 PM EDT
Expired
Apr 4, 2008, 9:43 PM EDT
In force
Issued by
NWS Jackson, KY
Flood severity
Minor

County Whitley County, KY

The radar

The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cumberland River at Williamsburg (WLBK2). The gauge peaked at 16.19 ft at Apr 5, 2008, 9:00 PM EDT.

actionminormoderate102004/0304/0404/0504/06
Action stage
17 ft
Minor stage
21 ft
Moderate stage
27.5 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03404000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Apr 3, 10:42 AM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 3, 10:42 AM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1042 AM EDT THU APR 3 2008

.SHORT TERM.../THE REST OF TODAY/...UPDATED

FLOODING CONCERNS CONTINUE TO MOUNT AS MOISTURE RICH FEED FROM THE
GULF (PWATS NOW OVER 200% OF NORMAL ON THE 12Z NASHVILLE RAOB)
OVERRIDES A SLOW MOVING FRONTAL BOUNDARY TO OUR SOUTH. AN ADDITIONAL
WEAK BOUNDARY NOTED BY SURFACE DEWPOINT AND WIND FIELDS RUNS FROM
NEAR PRESTONSBURG SOUTHWEST TO RICHMOND AND THIS BOUNDARY IS
FORECAST TO TIGHTEN... STRENGTHEN THIS AFTERNOON SERVING AS A
FURTHER FOCUS FOR HEAVY RAINFALL. UPSTREAM RADAR TRENDS ARE RATHER
DISCONCERTING AS STRONG LOW LEVEL JET PUNCHING NORTHWARD IS SERVING
TO FORCE ADDITIONAL MODERATE TO HEAVY RAIN AND THUNDERSTORMS OVER
WESTERN KENTUCKY AND TENNESSEE AND THIS AREA OF RAIN WILL OVERSPREAD
EAST KENTUCKY THROUGH THE AFTERNOON HOURS. MUCH OF THIS PRECIP WILL
FALL ON SATURDATED OR NEARLY SATURATED SOIL THANKS TO THIS MORNING/S
RAINFALL.

AS FOR THE ONGOING FORECAST... TEMPERATURES HAVE BEEN LOWERED
SOME... ESPECIALLY OVER THE NORTH... DUE TO THE EXPECTED CLOUDS AND
RAIN THROUGH THE REST OF TODAY. WINDS AND DEWPOINTS WERE ALSO
TWEAKED AND FINE TUNED FOR THIS AFTERNOON BUT LITTLE SUBSTANTIVE
CHANGES ARE CURRENTLY NEEDED.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH FRIDAY NIGHT/

AN APPROACHING WARM FRONT WILL BEGIN A PERIOD OF VERY WET WEATHER
WITH FLOODING RAINS POSSIBLE OVER THE NEXT COUPLE OF DAYS. RAIN WILL
SPREAD ACROSS THE AREA THIS MORNING...BECOMING HEAVY AT TIMES LATE
THIS MORNING AND AFTERNOON. PUSHED THE START TIME OF THE FLOOD WATCH
BACK TO NOON...SINCE IT LOOKS LIKE MOST OF THE PRECIPITATION WILL BE
ON THE LIGHTER SIDE THIS MORNING...AND IT WILL TAKE A WHILE FOR THE
THREAT OF FLOODING TO BEGIN. OVERALL FOR THE SHORT TERM PORTION OF
THE FORECAST...SIDED CLOSER TO A GFS/SREF SOLUTION FOR SURFACE
FRONTAL POSITIONS...ALTHOUGH MANY OF THE DYNAMIC FIELDS ON THE GFS ARE
CONTAMINATED DUE TO CONVECTIVE FEEDBACK. SIDED CLOSE TO HPC FOR QPF
VALUES THROUGH THE PERIOD AS WELL. THE WRF IS MUCH DRIER ACROSS MUCH
OF THE AREA WITH QPF VALUES TODAY AND TONIGHT. AFTER LOOKING AT ALL
OF THE DATA...DECIDED TO GIVE THE WRF SOLUTION MUCH LESS WEIGHT FOR
THE FORECAST. MOST OF THE HEAVY RAINFALL TODAY WILL BE IN THE
NORTHERN 1/2 TO 2/3RDS OF THE CWA...WITH 0.75 TO 1.5 INCHES OF RAIN
EXPECTED. IN THE FAR SOUTHEAST...AMOUNTS OF AROUND 1/2 INCH ARE
EXPECTED...BUT LOCALLY HIGHER AMOUNTS ARE POSSIBLE THERE. WAS NOT
QUITE CONFIDENT ENOUGH ATTM TO PUSH THE START TIME OF THE FLOOD WATCH
BACK MORE IN THE SOUTHEAST WITH UNCERTAINTY IN THE QPF GRADIENT.
THERE WILL ALSO BE SOME DOWNSLOPE SOUTHEAST FLOW WHICH MAY CONTRIBUTE
TO LOWER QPF VALUES OVER THAT AREA. THE WARM FRONT WILL LIFT NORTH
ACROSS THE AREA TODAY...AND SHOULD BE NEAR THE MOUNTAIN PARKWAY BY
THIS EVENING. A SURFACE LOW WILL BE OVER THE MISSISSIPPI
VALLEY...MOVING NORTHEAST ALONG THE FRONT. ELEVATED INSTABILITY WILL
KEEP THE THREAT FOR THUNDERSTORMS IN THE FORECAST AS WELL. A GOOD LOW
LEVEL JET ALSO MOVES ACROSS THE AREA...WHICH WILL ENHANCE THE QPF
AMOUNTS.

TONIGHT...ANOTHER 0.75 TO 1.25 INCHES OF RAIN ARE EXPECTED ACROSS MUCH
OF THE AREA...WITH AROUND 1/2 INCH IN THE FAR SOUTHEAST...AND THE
HIGHEST NORTH OF THE MOUNTAIN PARKWAY. AGAIN...LOCALLY HIGHER AMOUNTS
WILL BE POSSIBLE. GOOD LOW LEVEL JET PERSISTS AS THE WARM FRONT LIFTS
FURTHER NORTH OVERNIGHT. MORE CONCERNED WITH THUNDERSTORMS TONIGHT AS
ELEVATED INSTABILITY INCREASES...AND EVEN SOME HINT OF SURFACE BASED
INSTABILITY IS INDICATED ON THE MODELS. ANY CONVECTIVE ENHANCEMENT
WILL ADD TO PRECIP TOTALS. STRONGER WINDS ALOFT MAY ALSO MIX DOWN
SOME STRONG WIND GUSTS WITH ANY STORMS.

FRIDAY THE HEAVY RAIN THREAT CONTINUES ACROSS THE AREA. THE SURFACE
LOW WILL MOVE ACROSS KENTUCKY AND INTO OHIO...DRAGGING A COLD FRONT
THROUGH DURING THE DAY. MODELS INDICATE A WAVE WILL DEVELOP ALONG THE
FRONT...FURTHER SLOWING ITS EASTWARD PROGRESSION. EXPECTING SHOWERS
AND THUNDERSTORMS FRIDAY. SHOULD SEE ANOTHER 0.75 TO 1.25 INCHES OF
RAIN ACROSS THE AREA. INSTABILITY ALSO BECOMES MORE SURFACE
BASED...AND THERE WILL BE A THREAT OF STRONG WIND GUSTS. SOME
ISOLATED SEVERE THUNDERSTORMS CAN NOT BE RULED OUT AS WELL. THE FRONT
SHOULD SLOWLY MOVE EAST...REACHING THE FAR EASTERN CWA TOWARDS
MIDNIGHT FRIDAY NIGHT. HEAVY RAIN THREAT WILL CONTINUE ACROSS PART OF
THE AREA THROUGH LATE FRIDAY NIGHT.

CONSIDERING QPF AMOUNTS AND PLACEMENT OF THE HIGHEST QPF VALUES EACH
12 HR PERIOD...EXPECTING TOTAL QPF TO RANGE FROM 2 TO 4 INCHES FROM
TODAY THROUGH FRIDAY NIGHT...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

.LONG TERM.../SATURDAY THROUGH WEDNESDAY/

THE CONFIDENCE IN THE EXTENDED PERIOD IS A LITTLE BETTER THAN
YESTERDAY AS THE MAIN LONG WAVE PATTERN SEEMS TO BE COMING INTO PLACE
AS THE MODELS NOW AGREE THAT THERE WILL BE TROUGHING IN THE WESTERN
US. THE PROBLEM IS THAT THERE IS QUITE A BIT OF DIFFERENCE ON HOW THE
MODELS ARE HANDLING THE RIDGING IN THE EAST AND QUITE A BIT OF
DIFFERENCE IN THE TIMING OF SHORT WAVES WHICH WILL BE MOVING INTO THE
RIDGE. IN GENERAL...THIS SHOULD BE A FAIRLY WARM PERIOD WITH SYSTEMS
FALLING APART AS THEY TRY TO DISPLACE THE RIDGE WHICH WILL WANT TO
STUBBORNLY STAY IN PLACE. EXPECT THE MODELS WILL BECOME MORE
CONSISTENT OVER THE NEXT 24 TO 36 HOURS AND THAT CONFIDENCE AND
TIMING WILL THEN BEGIN TO IMPROVE. THE FORECAST IS A BIT OF A BLEND
BETWEEN THE ECMWF AND THE GFS IN AN ATTEMPT TO TIME SYSTEMS INTO THE
AREA. THE POPS ARE LOW IN THE FORECAST DUE TO FORECAST UNCERTAINTY
AND WAS NOT VERY BOLD IN BRINGING RAISING THE TEMPS. AS THE FORECAST
BECOMES MORE CERTAIN...HIGH TEMPERATURES IN THE EXTENDED WILL
PROBABLY BE INCREASING.

&&

.AVIATION.../12Z TO 12Z/

RAIN WAS SPREADING INTO THE AREA...WITH A COUPLE OF THUNDERSTORMS AS
WELL. EXPECTING MODERATE TO OCCASIONALLY HEAVY RAIN ACROSS THE AREA
THIS MORNING...DROPPING CONDITIONS TO MVFR. COULD BE SOME BRIEF IFR
IN THE HEAVIEST ACTIVITY. A WARM FRONT WAS MOVING NORTH TOWARDS THE
REGION...AS A SURFACE LOW MOVES NORTHEAST ALONG IT OUT OF THE
MISSISSIPPI VALLEY. SEVERAL WAVES OF PRECIPITATION ARE
EXPECTED. COULD SEE A BRIEF LULL LATE THIS MORNING INTO THE EARLY
AFTERNOON BEFORE THE NEXT WAVE MOVES IN LATER THIS AFTERNOON INTO THE
EVENING. STILL EXPECTING MAINLY MVFR CONDITIONS THOUGH. BETTER CHANCE
FOR THUNDERSTORMS LATE THIS AFTERNOON AND INTO THE OVERNIGHT
HOURS...AND SOME OF THESE COULD BECOME SEVERE. SHOULD SEE SOME TEMPO
IFR CONDITIONS WITH THESE. OVERALL...LOOKS LIKE A VERY WET AND
UNSETTLED PATTERN OVER THE NEXT COUPLE OF DAYS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH THROUGH LATE FRIDAY NIGHT FOR KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...WJM/ABE
LONG TERM....JJ
AVIATION...WJM
Hazardous weather outlook, Apr 3, 4:38 AM EDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
438 AM EDT THU APR 3 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
438 AM EDT THU APR 3 2008

...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE FRIDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE. THE HEAVY RAIN MAY LEAD TO THE
POTENTIAL FOR FLOODING...WITH THE GREATEST THREAT BEING NORTH OF A
PAINTSVILLE TO JACKSON TO MCKEE LINE. SMALL STREAMS...CREEKS...LOW
WATER CROSSINGS...AND OTHER LOW LYING AREAS WILL BE PRONE TO
FLOODING. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE TO THE SOUTH OF
THIS AREA...ESPECIALLY WHERE THUNDERSTORMS OCCUR. THIS COULD LEAD TO
LOCALIZED FLOODING PROBLEMS. IN ADDITION...THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT COULD BECOME SEVERE AND PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY INTO FRIDAY
NIGHT...WITH HEAVY RAINFALL AND FLOODING POSSIBLE ACROSS ALL OF
EASTERN KENTUCKY. IN ADDITION TO FLOODING OF SMALL
STREAMS...CREEKS...AND LOW LYING AREAS...SOME RIVER FLOODING IS ALSO
POSSIBLE. IN ADDITION...THUNDERSTORMS HAVE THE POTENTIAL TO BECOME
SEVERE AND PRODUCE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF FLOODING...RAINFALL
AMOUNTS IN EXCESS OF ONE INCH...OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN JACKSON.

WJM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 11:48 AM EDTRiver Flood WarningJKLOwsley24 hr
Apr 3, 11:48 AM EDTRiver Flood WarningJKLLee35 hr
Apr 3, 11:48 AM EDTRiver Flood WarningJKLEstill35 hr
Apr 3, 11:48 AM EDTRiver Flood WarningJKLPowell28 hr

Nearby

River Flood Warnings in Kentucky, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.